Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 340, NWS Cheyenne, WY

August 16, 2019Goshen County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 16, 2019, 12:13 AM MDT for Goshen County, Platte County, Wyoming. It was in force for 62 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2019, 12:13 AM MDT (06:13 UTC)
Expired
Aug 16, 2019, 1:15 AM MDT
In force
62 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Goshen County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 107 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 12:28 AM MDTHAIL 17 Wsw Lingle, WY
Aug 16, 12:30 AM MDTHAIL 2.510 Wsw Lingle, WYINTERSECTION OF RD 15 AND RD 70 SOUTH OF FORT LARAMIE.
Aug 16, 12:42 AM MDTHAIL 15 Nnw Veteran, WYLINGLE VET HWY AND ROAD 154.
Aug 16, 12:54 AM MDTHAIL 13 Ene Veteran, WY
Aug 16, 12:54 AM MDTHAIL 1.754 Ne Yoder, WYINTERSECTION OF HWY 85 AND RD 54.
Aug 16, 1:02 AM MDTHAIL 1.758 E Yoder, WY.
Aug 16, 1:02 AM MDTHAIL 1.758 E Yoder, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 10:45 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 6.2 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2019-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2019-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1848 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

369 
WUUS55 KCYS 160613
SVRCYS
WYC015-031-160715-
/O.NEW.KCYS.SV.W.0340.190816T0613Z-190816T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
1213 AM MDT Fri Aug 16 2019

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Central Goshen County in southeastern Wyoming...
  East central Platte County in southeastern Wyoming...

* Until 115 AM MDT.

* At 1213 AM MDT, a severe thunderstorm was located near Grayrocks
  Reservoir, or 17 miles northeast of Wheatland, moving east at 45
  mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Torrington, Lingle, Fort Laramie, Yoder, Huntley, Fort Laramie
  National Historic Site, Grayrocks Reservoir, Veteran and Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4214 10483 4226 10467 4221 10405 4168 10405
TIME...MOT...LOC 0613Z 292DEG 41KT 4216 10466 

HAIL...1.75IN
WIND...60MPH
 
$$

Lyons
3 follow-up statements
431 
WWUS55 KCYS 160632
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
1232 AM MDT Fri Aug 16 2019

WYC031-160641-
/O.CAN.KCYS.SV.W.0340.000000T0000Z-190816T0715Z/
Platte WY-
1232 AM MDT Fri Aug 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PLATTE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

LAT...LON 4204 10466 4226 10465 4221 10405 4168 10405
TIME...MOT...LOC 0631Z 292DEG 41KT 4208 10439 

$$

WYC015-160715-
/O.CON.KCYS.SV.W.0340.000000T0000Z-190816T0715Z/
Goshen WY-
1232 AM MDT Fri Aug 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM MDT
FOR CENTRAL GOSHEN COUNTY...

At 1231 AM MDT, a severe thunderstorm was located near Lingle, or 10
miles west of Torrington, moving east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Torrington, Lingle, Fort Laramie, Yoder, Huntley, Fort Laramie
National Historic Site, Veteran and Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4204 10466 4226 10465 4221 10405 4168 10405
TIME...MOT...LOC 0631Z 292DEG 41KT 4208 10439 

HAIL...1.25IN
WIND...60MPH
 
$$

Lyons
731 
WWUS55 KCYS 160646
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
1246 AM MDT Fri Aug 16 2019

WYC015-160715-
/O.CON.KCYS.SV.W.0340.000000T0000Z-190816T0715Z/
Goshen WY-
1246 AM MDT Fri Aug 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM MDT
FOR SOUTHEASTERN GOSHEN COUNTY...

At 1245 AM MDT, a severe thunderstorm was located near Veteran, or 
near Torrington, moving southeast at 45 mph. This storm has a 
history of producing large destructive hail! Move to an interior 
room away from windows. Prepare now for large and possibly damaging 
hail. 

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Emergency management.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Torrington, Lingle, Yoder, Huntley, Veteran and Henry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4192 10446 4224 10441 4221 10405 4168 10405
TIME...MOT...LOC 0645Z 292DEG 38KT 4202 10429 

HAIL...1.75IN
WIND...60MPH
 
$$

Lyons
166 
WWUS55 KCYS 160711
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
111 AM MDT Fri Aug 16 2019

WYC015-160720-
/O.EXP.KCYS.SV.W.0340.000000T0000Z-190816T0715Z/
Goshen WY-
111 AM MDT Fri Aug 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GOSHEN COUNTY
WILL EXPIRE AT 115 AM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 500 AM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

LAT...LON 4192 10446 4224 10441 4221 10405 4168 10405
TIME...MOT...LOC 0710Z 292DEG 41KT 4192 10395 

$$

Lyons

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 11:57 PM MDT, 16 minutes earlier.

Area forecast discussion, Aug 15, 11:57 PM MDT, 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
1157 PM MDT Thu Aug 15 2019

.UPDATE...
Issued at 1145 PM MDT Thu Aug 15 2019

Please see updated 06Z aviation discussion below.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 233 PM MDT Thu Aug 15 2019

A couple strong to severe storms moving across northern Goshen
county presently. These likely set off by the southern fringe of a
shortwave moving across South Dakota as well as a diffuse outflow
boundary. Some question as to how far they will progress into the
Panhandle the rest of the afternoon. Of more concern is the
likelihood for another round of strong convection later this
evening/tonight up north as another shortwave passes by, a
similar setup to last night. Activity should move out of the CWA
very late tonight or early Friday morning.

Friday and Saturday will continue to have a chance for convection
mainly east of the mtns but should be isolated. Sufficient shear
and instability for a few strong to severe storms but forcing
remaining rather low.

.LONG TERM...(Saturday night through Thursday)
Issued at 233 PM MDT Thu Aug 15 2019

A warmer and mainly dry weather regime should build into the area
Sunday into early next as the upper high builds over the region
and the stronger westerlies lift well north of the area. Chances
for isolated mainly late day showers and storms should return by
midweek as a bit of moisture lifts northward into the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1145 PM MDT Thu Aug 15 2019

Main aviation impacts continue to be the strong to severe TSRA
moving east in far east Wyoming and will then shift into the
northern Nebraska Panhandle over the next 3-4 hours. Large Hail,
strong, turbulent winds, and frequent lightning are occurring
with these storms. Direct TAF impacts are likely at KCDR and KAIA.
In addition, KBFF may be impacted again in the next 3 hours as
well. Will closely monitor amendments for GR additions. Have
placed TEMPO and direct TSRA wording in TAFs. FL650 storm tops
with the strongest of storms through 11Z. All storms will shift
east into Central Nebraska after 11-12Z with calmer rest of the
morning anticipated. Isolated to scattered SHRA/TSRA will again
develop Friday afternoon near KLAR/KCYS/KSNY with more limited
coverage farther north.

&&

.FIRE WEATHER...
Issued at 233 PM MDT Thu Aug 15 2019

Little change is seen in the weather conditions through the
weekend with critical to near critical conditions looking to
remain confined to southwestern Carbon county. Another round of
showers and storms is expected mainly over east central Wyoming
across the northern Nebraska panhandle tonight with more isolated
activity east of the mountains Friday and Saturday. Mainly dry
and warmer conditions will move in Sunday and continue into early
next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from noon to 8 PM MDT Friday for WYZ304.

Severe Thunderstorm Watch remains in effect until 5am for
portions of Southeast Wyoming.

NE...Severe Thunderstorm Watch remains in effect until 5am for
portions of the Nebraska Panhandle.

&&

UPDATE...JSA
SHORT TERM...RE
LONG TERM...RE
AVIATION...JSA
FIRE WEATHER...RE
Hazardous weather outlook, Aug 15, 10:43 AM MDT, 13 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1043 AM MDT Thu Aug 15 2019

NEZ002-003-019-021-095-096-WYZ101-102-107-108-161000-
Dawes-Box Butte-Scotts Bluff-Morrill-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-
1043 AM MDT Thu Aug 15 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will be possible this afternoon with a few
strong storms possible. A somewhat greater threat for scattered
strong to severe storms is expected later tonight with large hail
the main threat.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Widely scattered showers and storms are expected mainly on Friday,
with a few of the storms possibly becoming severe, mainly over the
Nebraska Panhandle.

.Spotter information statement...

Spotter activation is not expected at this time.

NEZ020-054-055-WYZ103>106-109>119-161000-
Banner-Kimball-Cheyenne-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1043 AM MDT Thu Aug 15 2019

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated showers and thunderstorms are possible into this evening
but the severe threat is low.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 15, 10:49 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1049 PM MDT Thu Aug 15 2019

WYZ101-103-107-160515-
East Platte County WY-Converse County Lower Elevations WY-
North Laramie Range WY-
1049 PM MDT Thu Aug 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY...
NORTHWESTERN PLATTE AND SOUTHEASTERN CONVERSE COUNTIES UNTIL 1115 PM
MDT...

At 1049 PM MDT, Doppler radar was tracking a strong thunderstorm near
Laprele Reservoir, or 11 miles southwest of Douglas, moving southeast
at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Esterbrook Campground and Laprele Reservoir.

This includes Interstate 25 in Wyoming between mile markers 122 and
127.

A Severe Thunderstorm Watch remains in effect until 500 AM MDT for
southeastern and east central Wyoming.

LAT...LON 4260 10571 4277 10560 4264 10510 4240 10530
TIME...MOT...LOC 0449Z 295DEG 33KT 4266 10557

Brothers
Local storm report, Aug 15, 11:18 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1118 PM MDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     HAIL             4 SSW RAWHIDE BUTTES    42.52N 104.53W
08/15/2019  M1.25 INCH       GOSHEN             WY   TRAINED SPOTTER

            BROKEN WINDOW

&&

WILLS
Local storm report, Aug 15, 11:24 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1124 PM MDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     HAIL             4 S LUSK                42.70N 104.45W
08/15/2019  M1.00 INCH       NIOBRARA           WY   TRAINED SPOTTER

            TORRENTIAL RAINFALL OBSERVED IN ADDITION TO QUARTER HAIL
            SIZE.

&&

WILLS
Local storm report, Aug 15, 11:53 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1153 PM MDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HAIL             29 N TORRINGTON         42.49N 104.18W
08/15/2019  M1.00 INCH       GOSHEN             WY   CO-OP OBSERVER

&&

WILLS
Local storm report, Aug 15, 11:57 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
1157 PM MDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HAIL             23 N TORRINGTON         42.40N 104.18W
08/15/2019  M1.00 INCH       GOSHEN             WY   CO-OP OBSERVER

&&

WILLS
Local storm report, Aug 16, 12:06 AM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1206 AM MDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     HAIL             GUERNSEY                42.27N 104.74W
08/16/2019  E1.00 INCH       PLATTE             WY   PUBLIC

&&

WILLS

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:36 PM MDTSpecial Weather StatementCYSConverse24 min
Aug 15, 8:50 PM MDTSevere Thunderstorm WarningCYSConverse40 min
Aug 15, 9:21 PM MDTRed Flag WarningCYS23 hr
Aug 15, 9:29 PM MDTSevere Thunderstorm WarningCYSConverse76 min
Aug 15, 10:03 PM MDTSevere Thunderstorm WarningCYSConverse42 min
Aug 15, 10:24 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara51 min
Aug 15, 10:44 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte31 min
Aug 15, 10:49 PM MDTSpecial Weather StatementCYSConverse26 min
Aug 15, 10:59 PM MDTSevere Thunderstorm WarningCYSConverse, Platte46 min
Aug 15, 11:12 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara48 min
Aug 15, 11:32 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte43 min
Aug 15, 11:45 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte30 min
Aug 15, 11:48 PM MDTSevere Thunderstorm WarningCYSGoshen72 min
Aug 16, 3:08 AM MDTFire Weather WatchCYS24 hr
Aug 16, 3:08 AM MDTFire Weather WatchCYS24 hr
Aug 16, 3:58 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie32 min
Aug 16, 4:34 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon26 min
Aug 16, 4:38 PM MDTSpecial Weather StatementCYSLaramie52 min
Aug 16, 4:57 PM MDTSpecial Weather StatementCYSNiobrara48 min
Aug 16, 4:57 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie33 min
Aug 16, 5:23 PM MDTSpecial Weather StatementCYSLaramie52 min
Aug 16, 5:24 PM MDTSevere Thunderstorm WarningCYSLaramie17 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.